Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2002, 7:36 PM CDT for Sedgwick County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2002, 7:36 PM CDT (00:36 UTC)
- Expired
- Apr 11, 2002, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120036 SVRICT KSC173-120130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 736 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 830 PM CDT. * AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF WHITEWATER...OR ABOUT 17 MILES NORTH OF DOWNTOWN WICHITA...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF SEDGWICK COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 830 PM CDT. LAT...LON 3790 9717 3790 9733 3782 9733 3783 9716 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 11, 3:45 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT THU APR 11 2002 TNGT: CDFNT ENTERING CNTRL KS AT 12N WL GET PUSHED SE ACRS SC KS THIS AFTN AS MID-LVL S/WV SPRINTS E ACRS CNTRL PLNS. XPCTD EWD PROGRESS OF S/WV WOULD HAVE CDFNT VENTURING INTO SE KS THIS EVE. MID-UPR 50S SFC MSTR AXIS AWAITS CDFNTS ARVL IN SC & SE KS. SO FAR WDSPRD AC/AS KEEPING LID ON SGFNT CONVECTION WITH ONLY SCT -SHRA OCRG ACRS ERN KS EARLY THIS AFTN. S/WVS CROSSING KS SHUD SCOUR OUT AC/AS LATE THIS AFTN. QUESTION IS WHETHER OR NOT CLEARING WL BE SOON ENOUGH TO DESTABLIZE AMS TO POINT WHERE SUFFICIENT DESTABLIZATION RSLTS IN SGFNT TSRA EARLY THIS EVE IN SC & SE KS. FOR NOW AM RUNNING 30-40% POPS ACRS SC & SE KS WITH THE HIGHER POP ASSIGNED SE. SINCE SPC ISSUED SVR #84 TO INCL SALINE & MCPHERSON COUNTIES WL HAVE MENTION 20% +TS THIS SXN OF CNTRL KS FOR EARLY THIS EVE. (TOP PLEASE NOTE THIS CHG FM INITIAL DISC ISSUED AT 220 PM.) EVE EMPHASIZED IN SC & SE KS CASES AS WELL. CNTRL KS TO CLEAR THIS EVE AS WEAK SFC HIGH NOSES SWD IN WAKE OF CDFNTL PASSAGE. MINS REFLECT CDFNT POSITIONING (45F CNTRL TO 50F SE). TMW: MOSUNNY WX SLATED ALL AREAS AS LARGE BUT WEAK SFC HIGH DOMINATES. WITH WEAK E/SE LWR-LVL COMP MAXES 70F. TMW NGT: DEEPENING SFC TROF ALG NRN FRONT RANGE TEAMS WITH DEPARTING SFC HIGH TO ENABLE LWR-LVL FLOW TO ASSUME S/SE COMP THATLL GRADUALLY MOISTEN TWD MRNG. POPS LMTD TO WRN 1/2 CNTRL KS (30% TWD MRNG). MINS 50F SHUD SUFFICE ALL AREAS. SAT: WITH SFC-850MB TROF SHEARING IN MRNG, LWR-LVL PAT NON-DESCRIPT. AB- SENCE OF LWR-LVL FOCUS DICTATES NO MORE THAN 30% POPS ALL AREAS. MAXES 70F APR KOSHER ALL AREAS. SAT NGT: NEXT MID-LVL S/WV DVLPG OVER NEBRASKA/KS BDR SAT AFTN GETS BETTER ESTABLISHED AS IT SPRINTS E/SE ACRS ERN KS IN EVE. LACK OF LWR-LVL FOCUS DICTATES ONLY GENERIC 30% POPS SC & SE KS. MINS 50F APR KOSHER WITH CNTRL KS ON COOLER SIDE OF FENCE. SUN: VIGOROUS UPSTAIRS S/WV ZIPPING E ACRS PAC NW INDUCES MARKED DEEPENING OF NEXT NRN PLNS SFC TROF. RSLTG SLY FLOW PRODUCES MAXES OF 75-80F WITH WRN CORRIDOR ON WARMER END OF SPECTRUM. SUN NGT: MILD WX SLATED ALL AREAS AS SFC TROF DEEPENS FURTHER TO PRODUCE BRISK SLY FLOW. MINS 60F APR KOSHER WITH SC KS ON WARMER SIDE OF FENCE. MON: MRFY MUCH SLOWER ON ADVANCEMENT OF CDFNT THAN ITS PREDECESSOR FM YDA. (TOP HAD ALERTED ME TO THAT POSSIBILITY YDA.) MAXES 80F APR KOSHER WITH WARMEST ACRS SW SXN OF CWA. MON NGT: BREEZY & MILD WX CONTS AS CDFNT REMAINS NW OF CWA. MINS OF 60-65F SHUD SUFFICE ALL AREAS. TUE: SE PROGRESSION OF CDFNT TO BE MONITORED CLOSELY AS ALL FACETS OF FCST DEPEND HEAVILY ON ITS BEHAVIOR. WITH MEAN POS-TILTED UPR TROF DRAPED FM SRN CA TO SASK, AM PLANNING ON CDFNT REMAINING JUST OF NW OF CWA. MAXES 80F AGN APR KOSHER WITH MOST AREAS ON WARMER SIDE OF FENCE. TUE NGT: CONFIDENCE LVL LOW REGARDING SE PROGRESS OF CDFNT BUT CREATURE CLOSE ENOUGH TO JUSTIFY GENERIC CHC TSRA ALL AREAS. REST OF EXTENDED: NO SGFNT CHGS PLANNED ATTM. ES COORD: TOP. FCSTID = 4 ICT 48 71 50 71 / 30 0 0 30 HUT 46 71 50 71 / 30 0 0 30 EWK 47 71 50 70 / 30 0 0 30 EQA 48 71 50 71 / 30 0 0 30 WLD 49 71 50 71 / 30 0 0 30 RSL 45 70 50 70 / 0 0 30 30 GBD 45 71 50 70 / 0 0 30 30 SLN 46 71 50 70 / 20 0 10 30 MPR 46 70 50 70 / 20 0 10 30 CFV 50 71 50 70 / 30 0 0 30 CNU 49 70 50 70 / 30 0 0 30 K88 48 69 50 69 / 30 0 0 30 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Apr 11, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 47 min |
| Apr 11, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 78 min |
| Apr 11, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Apr 11, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 63 min |
| Apr 11, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Apr 11, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 11, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Apr 11, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Apr 11, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.